Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Des Moines, IA

May 13, 2023Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 13, 2023, 7:40 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2023, 7:40 PM CDT (00:40 UTC)
Expired
May 14, 2023, 1:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:15 PM CDTHEAVY RAIN 2.69Mallard, IASTORM TOTAL RAINFALL THUS FAR. MESONET STATION EW0956 MALLARD.
May 13, 9:00 PM CDTFLASH FLOODLaurens, IADELAYED REPORT. EXTENSIVE FLOODING IN TOWN. WATER UP AGAINST SOME HOMES AND BUSINESSES IN TOWN. TIME ESTIMATED.
May 13, 9:51 PM CDTHEAVY RAIN 4.95Havelock, IASTORM TOTAL RAINFALL FROM CWOP MESONET.
May 13, 9:55 PM CDTHEAVY RAIN 2.96Mallard, IASTORM TOTAL RAINFALL FROM CWOP MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGUS53 KDMX 140040
FFWDMX
IAC147-151-140645-
/O.NEW.KDMX.FF.W.0001.230514T0040Z-230514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
740 PM CDT Sat May 13 2023

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southern Palo Alto County in northwestern Iowa...
  Northern Pocahontas County in northwestern Iowa...

* Until 145 AM CDT Sunday.

* At 740 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. As much as 3.5 to 5 inches have fallen 
  in the past few hours. Additional heavy rainfall is expected.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Laurens, Rush Lake, Rolfe, Mallard, Havelock, Plover and Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487

FLASH FLOOD...RADAR INDICATED

$$

Zogg
2 follow-up statements
120 
WGUS73 KDMX 140442
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1142 PM CDT Sat May 13 2023

IAC147-151-140645-
/O.CON.KDMX.FF.W.0001.000000T0000Z-230514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palo Alto IA-Pocahontas IA-
1142 PM CDT Sat May 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT SUNDAY FOR 
SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES...

At 1142 PM CDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area with as much as 3 to 7 inches from 
personal weather stations. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Laurens, Rush Lake, Rolfe, Mallard, Havelock, Plover and Curlew.

Water was over N28 and Highway 10 earlier in the evening, but was 
expected to subside by this time. Ponding water should also continue 
to decrease overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487

FLASH FLOOD...RADAR INDICATED

$$

Ansorge
343 
WGUS73 KDMX 140643
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
143 AM CDT Sun May 14 2023

IAC147-151-140653-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-230514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palo Alto IA-Pocahontas IA-
143 AM CDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT EARLY THIS MORNING 
FOR SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487

$$

Hagenhoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:15 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 13, 6:15 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Sat May 13 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 615 PM CDT Sat May 13 2023

Main aviation concerns surround convective and ceiling trends
over the TAF period. There are two separate area of storms at the
start of the period that are forecast to become more scattered
into the evening as they lift northward. Ceilings will drop from
low end VFR or MVFR into IFR at all sites overnight into Sunday
morning. Additional scattered showers are expected to develop
through the day before drying pushes in from the north. Winds will
be brisk from the east and northeast over the north tonight,
which will spread southward through the day on Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
407 PM CDT Sat May 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
407 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms will continue to develop
over portions of central and northern Iowa this afternoon and
evening. Main impacts will be brief tornadoes and locally heavy
rainfall, but small hail and gusty winds are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

Dodson

In the hours before

Local storm report, May 13, 6:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          3 E POMEROY             42.55N 94.62W
05/13/2023                   CALHOUN            IA   EMERGENCY MNGR

&&

ANSORGE
Local storm report, May 13, 6:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          2 W PALMER              42.63N 94.64W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ
Special weather statement, May 13, 6:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
655 PM CDT Sat May 13 2023

IAZ015-023-033-034-140015-
Palo Alto IA-Sac IA-Calhoun IA-Pocahontas IA-
655 PM CDT Sat May 13 2023

...Heavy Rainfall from Thunderstorms will Impact Portions of
Pocahontas, northeastern Sac, Northwestern Calhoun and Southwestern
Palo Alto Counties through 715 PM CDT...

Heavy rainfall from these storms may produce localized areas of
flooding.

HAZARD...Heavy rainfall and localized flooding.

SOURCE...Radar indicated.

IMPACT...Localized flooding.

This storm will remain over mainly rural areas of Pocahontas,
northeastern Sac, northwestern Calhoun and southwestern Palo Alto
Counties, including the following locations... Palmer, Mallard,
Pocahontas Municipal Airport, Varina, Pomeroy, Plover, Fonda and
Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Iowa.

&&

LAT...LON 4256 9500 4256 9492 4294 9491 4294 9458
      4252 9458 4251 9500
TIME...MOT...LOC 2351Z 239DEG 49KT 4275 9459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Zogg
Local storm report, May 13, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          4 SSW POCAHONTAS        42.68N 94.70W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

            POCAHONTAS COUNTY LAW ENFORCEMENT CONFIRMS
            TORNADO ON THE GROUND, MOVING NORTH.

&&
Local storm report, May 13, 7:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          4 WNW KNOXVILLE         41.34N 93.17W
05/13/2023                   MARION             IA   TRAINED SPOTTER

            MULTIPLE STORM CHASERS REPORT BRIEF TORNADO
            TOUCHDOWN IN OPEN FIELDS.

&&
Local storm report, May 13, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 ENE HAVELOCK          42.85N 94.66W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTTornado Warning Tornado observedDMXPalo Alto, Pocahontas34 min
May 13, 8:12 PM CDTTornado WarningDMXWebster33 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.